When one stops Antidepressant too rapidly a withdrawal syndrome may develop. Among the symptoms that may be experienced are
- Muscle pains
While most people coming off Antidepressant have none of these symptoms, some people do have one or more. The withdrawal symptoms usually last 1-2 weeks but in some instances they may gradually decrease over a period as long as a month. It is generally recommended that one taper off this medication gradually under a doctor's supervision. Check with your own personal physician for specific instructions.
General Antidepressant withdrawal tips for users:
General principles for users who are also taking antidepressants and wish to withdrawal from it:
How many hundreds of thousands of patients needlessly suffered? How many people continued to take their medication because they simply could not handle the withdrawal symptoms?
- Allow at least 4 weeks after stopping your antidepressants before starting thinking on the withdrawal symptoms.
- Consult your doctor before starting to withdraw the antidepressant and agree on a tapering schedule.
- Antidepressant withdrawal must be gradual to avoid withdrawal effects.
- Make each dose reduction as small as possible, e.g. by halving the tablets or using a liquid preparation.
- If smaller doses are not available, reduce by taking a tablet every other day, then every third day, etc.
- Allow 1-2 weeks between each dosage reduction.
- If withdrawal symptoms are severe increase the dosage slightly (e.g. to the dose at your last reduction). When symptoms have settled, resume withdrawal at a slower rate.
- With slow tapering, as outlined above, withdrawal symptoms from antidepressants are usually absent, or if they occur, are mild and short-lived.
Some point to keep in mind for Antidepressant withdrawal:
Just keep in mind that about one half of the patients have some sort of withdrawal problems, while about one fourth of the patients who take SSRI's have 'significant' withdrawal problems. (Paxil and effexor have higher rates.)
Another point to keep in mind is that the withdrawal problems, whether they are intense or not, are temporary. They will go away in time.
You should never discontinue a medication without your doctor's consent and guidance. Keeping a regular schedule with dosing can help you avoid these symptoms.
Antidepressant weight gain: Many people are not aware that weight gain is one of the most common side effects associated with many antidepressants prescribed today.